Vol. 7, No. 1, 2014

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 2, 253–512
Issue 1, 1–252

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Cover
Editorial Board
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Author Index
To Appear
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Orthonormal systems in linear spans

Allison Lewko and Mark Lewko

Vol. 7 (2014), No. 1, 97–115

We show that any N-dimensional linear subspace of L2(T) admits an orthonormal system such that the L2 norm of the square variation operator V 2 is as small as possible. When applied to the span of the trigonometric system, we obtain an orthonormal system of trigonometric polynomials with a V 2 operator that is considerably smaller than the associated operator for the trigonometric system itself.

orthogonal systems, square variation, maximal operator, Fourier analysis
Mathematical Subject Classification 2010
Primary: 42A61, 42B05, 42C05
Received: 10 May 2012
Revised: 26 February 2013
Accepted: 3 April 2013
Published: 7 May 2014
Allison Lewko
Department of Computer Science
Columbia University
1214 Amsterdam Avenue, MC 0401
New York, NY 10027
United States
Mark Lewko
Department of Mathematics
University of California, Los Angeles
520 Portola Plaza
Math Sciences Building 6363
Los Angeles, CA 90095
United States